Published May 26, 2023
In the United States, there are over 20,000 prescription medicines available. Some medicine names may start with the same letters, such as “tra” in <u>tra</u>madol and <u>tra</u>zadone and “hum” in <strong><u>Hum</u>alog</strong> and <strong><u>Hum</u>ulin</strong>. This may lead to a mistake if a pharmacist or doctor selects a medicine with a similar name to the one intended. Two medicines with similar names are referred to as a look-alike drug name pair. Drugs are often stored alphabetically. Therefore, look-alike drug name pairs may be stored next to each other on shelves. In addition, these drug names are usually listed one after the other on computer screens that doctors or pharmacists use when prescribing the medicine or preparing a prescription. Some look-alike drug name pairs even share the same strength. All of these factors increase the chance of an error with look-alike drug name pairs.
We often receive error reports when people receive the wrong medicine. In fact, mix-ups with medicines that have similar names are one of the most common types of error reports we receive. For example, a pet owner was given a prescription for metronidazole (Flagyl) 500 mg, an antibiotic to treat their dog’s infection. When the pet owner brought the medicine home, they noticed the label stated metformin 500 mg (Figure 1). Thankfully, the veterinarian told the pet’s owner the name of the medicine being prescribed for their dog. The owner looked up the name metformin and discovered it was used to treat high blood sugar levels that are caused by diabetes. The pet’s owner took the incorrect medicine back to the pharmacy and received the correct prescription. If the error was not discovered, the dog would have become very sick. The metformin would have caused extremely low blood sugar levels and the infection could have gotten worse.
In another case, a 71-year-old person with cancer underwent kidney surgery and was given a prescription for levofloxacin 500 mg, an antibiotic, to take while recovering at home. After 5 days of taking the medicine, the person began feeling agitated and depressed, had difficulty sleeping, and experienced suicidal thoughts. The person called their doctor to discuss these feelings. The doctor asked them to read the drug name that was on the prescription bottle. The label said, “levetiracetam,” which is a medicine used to treat seizures. The person was given levetiracetam 500 mg instead of levofloxacin 500 mg. The doctor told the person to stop taking the incorrect medicine and after a few days they began to feel better.
Two other drugs that are frequently mixed up because their names are similar are hydroxyzine (Vistaril, Atarax) and hydralazine. Hydroxyzine is prescribed for allergic conditions or as a treatment for anxiety. Hydralazine is used to treat high blood pressure. Recently, we heard from a person who was prescribed hydroxyzine 25 mg three times a day as needed for anxiety. In error, the pharmacy dispensed hydralazine 25 mg three times daily. Several days later, the person had a follow-up appointment with their doctor and brought the medicine bottle with them which is when the error was discovered. The person had been taking hydralazine every day for 6 days and experienced dizziness, a common side effect of this medicine. The symptoms resolved when the medicine was stopped. Besides sharing similar letters within their names, hydroxyzine and hydralazine are also available in the same strength (25 mg) and come in similar looking containers (Figure 2).
Here’s what you can do: To prevent taking the wrong medicine as a result of a drug name pair mix-up, consider the following: